Fall Risk in Elderly Again Linked to Antihypertension Therapy, but Early After Starting Drugs

Deborah Brauser

May 19, 2015

NEW YORK CITY, NY — New research weighs in on the "are antihypertensive medications associated with falls in the elderly?" debate by answering "yes," but within certain time parameters[1].

The analysis of more than 90,000 Medicare beneficiaries (mean age 81 years) showed that initiating an antihypertensive medication increased the odds of having a serious fall injury within the next 15 days by 36%. However, there was no significant association between initial use of the medications and falls between 15 and 90 days later. In addition, that 1-to-14–day period after adding a new medication class is also a risky time for falls.

The findings were presented here at the American Society of Hypertension (ASH) 2015 Annual Scientific Meeting. Coinvestigator Dr Kristi Reynolds (Kaiser Permanente Southern California, Pasadena) told heartwire from Medscape that "when initiating or intensifying" use of these medications in older adults, clinicians should use precautions and have some serious discussions with their patients.

"This is especially important in the short term," said Reynolds.

Cautionary Window

Earlier this month, a study published in Hypertension that assessed 500 healthy older individuals showed no association between chronic use of antihypertensives and increased risk for falls in a 1-year period.

Reynolds said the current investigators sought to specifically look at falls associated with the initiation or intensification of antihypertensives. "We wanted to delve down into all this, especially looking at time periods to see if there was a window we need to be aware of," she said.

They examined data for 90,127 patients (76% women) who filed a claim between 2007 and 2012 for a serious fall injury, including bone fractures, dislocations, or brain injuries. The participants included those who initiated antihypertensive medication 15 days prior to a fall or during one of six later periods up to 90 days (initiation group), as well as two groups who had secondary exposure to the medication: those adding a new class (addition group) or those adding a new class and/or increasing dosage of a current class (titration group).

The odds ratio (OR) for a fall during the first 2 weeks after beginning an antihypertensive for the initiation group was 1.36 (95% CI 1.19–1.55). The ORs for a fall in the addition and titration groups during the same period were 1.16 and 1.13, respectively. Unlike with the initiation group, the other groups also showed an attenuated risk for falls in the periods measured after the initial 15 days.

Interestingly, none of the associations between falls and medication use varied by baseline characteristics, antihypertensive medication class, or number of classes initiated.

In addition, the cumulative 90-day mortality rate increased in the days following a serious fall injury for all participants and subgroups but was highest in the addition group (16%), followed closely by the titration group (15%).

"Overall, I would say that when first initiating, that's a time where physicians need to be more cautious, as well as when adding a new class or titrating the medication," said Reynolds.

Questions Remain

President of ASH and chair of the meeting, Dr Domenic Sica (Virginia Commonwealth University Health System, Richmond, VA), told heartwire that the study "reached a conclusion that most of us have reached clinically."

"Patients are probably at their greatest jeopardy when you start a new medicine, especially when there's an implied blood-pressure reduction, although we don't know about that in this study," said Sica. Still, "a 15-day timespan for a fall would seem quite reasonable. Going beyond 15 days becomes less likely because you've accommodated for the medication."

In addition to no word on the participants' BP levels, other study limitations cited by Sica included that the falls were not categorized based on the participants' perception of cause.

"Was the fall simply because it made them dizzy and there was no change in blood pressure when they fell? Or is the fall a direct consequence of a reduction in blood pressure such that they became presyncopal and fell on that basis?" he asked.

He added that he also would have liked seeing data on what time the medications were given (and if it was around meal times), what time of day the fall occurred, and how all of those issues might be related.

"Take a pill in the morning, by evening it's going to be working less and your risk is lower. So we don't have a temporal sequence of this, which they couldn't get from looking through the database," said Sica.

"If providing advice to a patient, it would be to watch the new medicine and the time of day it's being started, how high blood pressure is and how much it drops, and whether or not the medication causes side effects that just in general make you feel poorly."

The study was funded in part by the National Heart, Lung, and Blood Institute at the National Institutes of Health. Reynolds reports having received funding from Amgen. Sica reports no relevant financial disclosures.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....